Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 4, NWS Bismarck, ND

June 2, 2017Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 2, 2017, 5:27 PM CDT for Stutsman County, North Dakota. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2017, 5:27 PM CDT (22:27 UTC)
Expired
Jun 2, 2017, 6:30 PM CDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stutsman County, ND

The radar

The Bismarck radar (KBIS), 127 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 5:34 PM CDTHAIL 11 N Medina, NDNWS SAN DIEGO EMPLOYEES REPORT. QUARTER HAIL JUST NORTH OF MEDINA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

321 
WUUS53 KBIS 022227
SVRBIS
NDC093-022330-
/O.NEW.KBIS.SV.W.0004.170602T2227Z-170602T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
527 PM CDT FRI JUN 2 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southwestern Stutsman County in southeastern North Dakota...

* Until 630 PM CDT

* At 526 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles southeast of Woodworth to 4 miles northeast
  of Medina to 7 miles north of Streeter, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Severe thunderstorms will be near,
  Cleveland around 610 PM CDT. 

Other locations impacted by these severe thunderstorms include
Windsor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4716 9886 4700 9888 4677 9908 4668 9944
      4687 9937 4708 9934
TIME...MOT...LOC 2226Z 230DEG 18KT 4707 9921 4694 9923 4677 9937 

HAIL...1.00IN
WIND...60MPH
 
$$

abeling
2 follow-up statements
933 
WWUS53 KBIS 022248
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
548 PM CDT FRI JUN 2 2017

NDC093-022330-
/O.CON.KBIS.SV.W.0004.000000T0000Z-170602T2330Z/
Stutsman ND-
548 PM CDT FRI JUN 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN STUTSMAN COUNTY...

At 547 PM CDT, severe thunderstorms were located along a line
extending from 9 miles southeast of Woodworth to 6 miles north of
Cleveland to 7 miles north of Streeter, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

These severe storms will be near...
  Medina around 615 PM CDT. 
  Cleveland around 630 PM CDT. 

Other locations impacted by these severe thunderstorms include
Windsor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4716 9886 4700 9888 4677 9908 4668 9944
      4687 9937 4703 9927
TIME...MOT...LOC 2247Z 239DEG 16KT 4705 9916 4698 9912 4676 9941 

HAIL...1.00IN
WIND...60MPH
 
$$
W Abeling
446 
WWUS53 KBIS 022317
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
617 PM CDT FRI JUN 2 2017

NDC093-022330-
/O.CON.KBIS.SV.W.0004.000000T0000Z-170602T2330Z/
Stutsman ND-
617 PM CDT FRI JUN 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN STUTSMAN COUNTY...

At 617 PM CDT, a severe thunderstorm was located 7 miles north of
Streeter, or 9 miles south of Medina, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Medina around 630 PM CDT. 

Other locations impacted by this severe thunderstorm include Windsor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4691 9896 4690 9897 4677 9908 4668 9944
      4689 9935
TIME...MOT...LOC 2317Z 239DEG 29KT 4676 9937 

HAIL...1.00IN
WIND...60MPH
 
$$

waa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:59 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 2, 2:59 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
259 PM CDT Fri Jun 2 2017

.SHORT TERM...(This evening through Saturday)

Issued at 259 PM CDT Fri Jun 2 2017

Forecast highlights in the short term period will be thunderstorm
chances (some strong to severe) this afternoon and evening over
south central and eastern parts of North Dakota.

Currently, upper ridge axis moving into the Upper Mississippi
Valley ahead of a mid level S/WV over the Western Dakotas.
Surface trough/frontal boundary moving east into central North
Dakota at the moment. Ahead of the trough, thermal ridge
extending north with 29-31C 925MB temperatures poking northward
from far south central ND north-northeast into the Turtle Mountain
region. Temperatures climbing into the 90s along this warm air
surge, with Bismarck already breaking a record (92 set in 1948)
with a reading of 95F thus far today (as of this writing). Also
accompanying the warm air is a very moist airmass with sfc
dewpoint temperatures into the lower 60s. Resultant MUCAPE ranges
from 3-5K J/KG over much of central and into eastern parts of the
state. CU towers starting to form east of the office as we reach
our convective temperatures. As noted in previous discussions,
lack of shear will result in mainly pulse thunderstorms with
marginally severe hail and/or wind possible from far south central
ND east to the James River Valley and north to the Turtle
Mountain area this afternoon through mid evening. SPC earlier
upgrading this area into a slight risk for severe weather and
continues to be very reasonable.

We still expect storms to initiate over south central ND as per
latest CAMs, with storms developing/moving north/northeast along
the front as it continues eastward. Timing favorable for
development also continue to be around the 20-21Z timeframe. By
06Z tonight all precipitation should be over as a dry westerly
flow spreads stable air from west to east across the region.

Breezy day for Saturday as a potent mid level low moves east
across south central Canada. Not much cooling behind today's
front, with highs still forecast in the 80s for tomorrow.

.LONG TERM...(Saturday night through Friday)

Issued at 259 PM CDT Fri Jun 2 2017

Ridging slowly redevelops into the Northern Plains into Monday,
followed by another mid level S/WV trough/closed low Monday night
into Tuesday. This pattern will favor dry conditions through
Monday daytime, then increasing chances for precipitation Monday
night into Tuesday. Models have come in a tad wetter for Monday
night so this is promising given our dry conditions of late.
Northwest flow aloft then develops followed by ridging for the
remainder of the extended period. Temperatures will remain
warm/about 10-15 degrees above normal for the weekend, followed by
a slight cooling trend early next week. Warmer weather would then
be favored mid-late week when ridging is again advertised.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)

Issued at 108 PM CDT Fri Jun 2 2017

A cold front will move across central North Dakota this afternoon
and early evening. Isolated to scattered thunderstorms are
possible ahead of the front, including Bismarck, Minot and
Jamestown. The most favored areas will be east of Bismarck and
Minot, and the chances for Jamestown will likely be in the
evening. Therefore will just add a VCTS for these locations. Will
update as needed. Gusty west to northwest winds of 15 to 30 mph
are expected behind the cold front, especially at KDIK and KISN
this afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NH
LONG TERM...NH
AVIATION...TWH
Hazardous weather outlook, Jun 2, 3:22 PM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
322 PM CDT Fri Jun 2 2017

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-032030-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
322 PM CDT Fri Jun 2 2017 /222 PM MDT Fri Jun 2 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance for thunderstorms this afternoon into this
evening across central North Dakota. A few storms could be strong
to severe with gusty winds and large hail. The most favorable
area for severe weather will be across far south central North
Dakota this afternoon, and from the James River Valley north to
the Turtle Mountain region this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over parts of central North
Dakota this afternoon and evening. Weather reports can be called
into the NWS Bismarck at 1-800-247-0212. You can also submit
reports or pictures on our Facebook or Twitter pages, and also
via our on-line reporting form at www.weather.gov/bis.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-032030-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
322 PM CDT Fri Jun 2 2017 /222 PM MDT Fri Jun 2 2017/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a slight chance for thunderstorms this afternoon. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 2, 3:51 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
351 PM CDT FRI JUN 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     5 NW DAWSON             46.92N 99.83W
06/02/2017  E60 MPH          KIDDER             ND   TRAINED SPOTTER

            DIME SIZE HAIL ALSO REPORTED WITH THIS
            STORM.

&&

NJH
Local storm report, Jun 2, 3:54 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
354 PM CDT FRI JUN 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             2 W TAPPEN              46.88N 99.68W
06/02/2017  M1.00 INCH       KIDDER             ND   PUBLIC

            MEASURED ALONG INTERSTATE 94.

&&

NJH
Local storm report, Jun 2, 4:07 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
407 PM CDT FRI JUN 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             2 W TAPPEN              46.88N 99.68W
06/02/2017  M1.00 INCH       KIDDER             ND   NWS EMPLOYEE

            MEASURED ALONG INTERSTATE 94. REPORT VIA NWS
            EMPLOYEE FROM WFO SAN DIEGO CA.

&&

NJH
Local storm report, Jun 2, 4:35 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
435 PM CDT FRI JUN 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             ROBINSON                47.14N 99.78W
06/02/2017  M1.00 INCH       KIDDER             ND   PUBLIC

            DIME TO QUARTER SIZE HAIL.

&&

NJH
Local storm report, Jun 2, 5:13 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
513 PM CDT FRI JUN 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             CRYSTAL SPRINGS         46.88N 99.48W
06/02/2017  M1.00 INCH       KIDDER             ND   NWS EMPLOYEE

&&

AE
Local storm report, Jun 2, 5:18 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
518 PM CDT FRI JUN 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             4 WNW MEDINA            46.92N 99.38W
06/02/2017  E0.88 INCH       STUTSMAN           ND   PUBLIC

&&

NJH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 3:08 PM CDTSpecial Weather StatementBISKidder22 min
Jun 2, 3:21 PM CDTSevere Thunderstorm WarningBISKidder39 min
Jun 2, 3:32 PM CDTSpecial Weather StatementBISRolette28 min
Jun 2, 3:58 PM CDTSevere Thunderstorm WarningBISKidder, Wells41 min
Jun 2, 4:29 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman61 min
Jun 2, 6:11 PM CDTSpecial Weather StatementBISLogan34 min
Jun 2, 6:12 PM CDTSpecial Weather StatementBISSioux48 min
Jun 2, 6:17 PM CDTSpecial Weather StatementBISKidder43 min
Jun 2, 6:28 PM CDTSevere Thunderstorm WarningBISStutsman62 min
Jun 2, 6:53 PM CDTSpecial Weather StatementBISWells52 min
Jun 2, 6:56 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.